MAUDE Adverse Event Report: COOK INC MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Codes Anoxia (1711); Death (1802)
Date of Event 08/14/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that a (b)(6) male died during a cricothyroidotomy being performed in the inter-cricothyroid membrane.After introduction of the guide wire, it was impossible to slide the introducer mandrin (cannula mandrin) beyond the first few centimeters of the guide.It was impossible to insert simultaneously the cannula and introducer over the wire guide beyond the first 4-5 cm.Resistance was felt during several attempts.Also, the receiving guide seemed to be blocked.After sliding a metal guide (introduced by its rigid end) into the mandrin by the other end during testing, a jumping sensation occurred.Thus, releasing the channel and allowing the guide to slide in completely.There was a delay in treatment and oxygenation in the critical stage.A surgical tracheostomy was performed by an ent.The patient died.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, documentation, manufacturing instructions, trends, quality control, functional testing and visual inspection of the returned device was conducted during the investigation.One used dilator from a melker emergency cuffed cricothyrotomy catheter set was returned for evaluation.A 0.038 cook medical wire guide was inserted through both ends of the device and appeared to slide through without resistance.A 0.038 cook medical wire guide was first inserted (a second time) through the distal tip of the returned dilator and then inserted through the proximal end.In both cases, the wire advanced completely through the device without resistance and no material (adhesive, tubing, etc.) was found to exit from the dilator.Two cracks were observed on the distal tip of the dilator.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.This patient developed angioedema which can cause life-threatening asphyxiation.In severe cases, such as this one, the respiratory swelling resulted in compromised breathing.Additional procedures were attempted to access the airway without success.The patient outcome may be related to a delay in treatment and oxygenation, resulting in anoxia due to cardiac arrest, and eventually death.Due to limited information provided; however, it is not clear whether the resistance that was encountered during the procedure may have been a result of the observed dilator tip damage, the procedure itself, user technique, or the patient's critical clinical condition.As a result , a definitive root cause to the reported event cannot conclusively be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that this patient was admitted to the hospital for treatment of angioedema.An emergency cricothyroidotomy was performed in the inter-cricothyroid membrane.After introduction of the guide wire, it was impossible to slide the introducer mandrin (cannula mandrin) beyond the first few centimeters of the guide.It was also impossible to simultaneously insert the cannula and introducer over the wire guide beyond the first 4-5 centimeters (cm).The physician encountered resistance during several attempts and the receiving guide seemed to be blocked.After sliding a metal guide (introduced by its rigid end) into the mandrin by the other end during testing, a jumping sensation occurred thus releasing the channel and allowing the guide to slide in completely.The delay in treatment and lack of oxygenation resulting in the patient undergoing a surgical tracheostomy.The patient was not able to recover and later expired.Autopsy results were requested, but not provided.

Brand Name
MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5952156
Report Number1820334-2016-01031
Device Sequence Number16215196
Product Code JOH
UDI-Device Identifier00827002294325
UDI-Public(01)00827002294325(17)170601(10)5061390
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K010016
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-TCCSB-500
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/15/2016
Supplement Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age75 YR